Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Amarillo, TX

June 25, 1996Oldham County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 25, 1996, 11:44 PM CDT for Oldham County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1996, 11:44 PM CDT (04:44 UTC)
Expired
Jun 26, 1996, 2:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 260443
FFWAMA
TXC359-260745-

BULLETIN...EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1144 PM CDT TUE JUN 25 1996

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 245 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...OLDHAM COUNTY
 
AT 1143 PM CDT...AMARILLO NATIONAL WEATHER SERVICE DOPPLER RADAR
ESTIMATED 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE WESTERN
SECTIONS OF OLDHAM COUNTY OVER THE PAST HOUR.  THE LINE OF STORMS
RESPONSIBLE FOR PRODUCING THIS HEAVY RAINFALL CONTINUES TO MOVE VERY
SLOWLY EAST AT 5 TO 10 MILES AN HOUR.  IN ADDITION...NEW
THUNDERSTORMS DEVELOPING ACROSS EASTERN NEW MEXICO WILL MOVE ACROSS
THIS SAME AREA OVER THE NEXT FEW HOURS BRINGING ADDITIONAL HEAVY
RAINFALL TO THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 8:33 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 8:33 PM CDT, 3 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT TUE JUN 25 1996

A LTL MORE QUIET THIS EVE THAN YDA EVE.  HWVR...MORE CNVTN NOTED BY
AMA WSR-88D ACRS ERN NM MOVG SLOLY EWD.  AMA WSR-88D SHOWING OUTFLOW
BNDRY MOVG WWD ACRS THE WRN TX PNHDL ATTM WHICH IS BCMG MORE DIFFUSE.
AMS IS JUST AS UNSTBL THIS EVE AS YDA EVE WITH LI OF -9...SHOWALTER
OF -6...K INDEX OF 44 AND NO CAP.  AMS IS ALSO VERY MOIST AS PRECIP
WATER THIS EVE OF 1.35 IN.  WITH WET-BULB ZERO OF AROUND 11000
FT...FEEL THAT THE THREAT OF HAIL NOT AS HIGH AS 24 HRS AGO.  BIGGEST
CONCERN IS WITH LCLY HVY RNFL ONCE AGAIN TNGT AS STORM MOTION IS 250
DEG AT ONLY 9 KTS.

DO NOT SEE ANY REASON TO CHG PREV FCST.  NGM FCSTG NVA ACRS THE
PNHDLS BTWN 00Z AND 12Z WHILE ETA FCSTG PVA AS SHRTWV APCHS FM THE E.
FEEL THAT THE ETA IS ON TRACK.  WITH THIS TROPICAL-LIKE AMS AND
INSTBY ALG WITH THE ADVNG SHRTWV...CNVTN COULD FIRE UP AT ANY TIME
TNGT PRODUCING VRY HVY RNFL AND PSBL FLOODING.  WL NOT MAKE ANY CHGS
TO THE PREV FCST.

HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TNGT UNTIL 12Z WED BECAUSE OF RECENT HVY RNFL AND
FLOODING OF THE CANADIAN RVR.  DOPPLER RADAR ESTIMATES OF 2.5 TO 3 IN
ACRS ROBERTS CO IN 1 HR EXCEEDS THE FLASH FLOOD GUIDANCE FOR THAT
AREA.  MORE CNVTN ACRS ERN NM MOVG SLOLY EWD INTO THE PNHDLS ATTM.

.AMA...
TX...FLASH FLOOD WATCH FOR TXZ001>020 UNTIL 12Z WED.
OK...FLASH FLOOD WATCH FOR OKZ001>003 UNTIL 12Z WED.

SCHNEIDER

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.